Tennessee, 2009

Flash Flooding and Hail in Tennessee, May 9, 2009

May 9, 2009 · NWS MEG · 8 events in 4 counties and zones

A low pressure system moved northeast out of the Southern Plains during May 8th into the early morning of May 9th, 2009. A MCS developed in association with the low and tracked across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system moved northeast out of the Southern Plains during May 8th into the early morning of May 9th, 2009. A MCS developed in association with the low and tracked across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee. Storms associated with the MCS produced large hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 11:09 PM CST, 59 minutes earlier.

Area forecast discussion, May 8, 11:09 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1209 AM CDT SAT MAY 9 2009

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 821 PM CDT FRI MAY 8 2009/

UPDATE...

STATIONARY FRONT REMAINS JUST NORTH OF THE CWA ATTM. SHOWERS AND
A FEW THUNDERSTORMS REMAIN OVER NORTHWEST TENNESSEE STRETCHING
BACK TO THE WEST INTO NORTHEAST ARKANSAS. NO SEVERE STORMS
ATTM...HOWEVER RISK OF SEVERE WEATHER WILL CONTINUE THROUGH AT
LEAST EARLY MORNING HOURS. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG OR AHEAD OF THE FRONT. EXPECT A
SOLID LINE OF CONVECTION STRETCHING FROM OKLAHOMA TO THE MIDSOUTH
BY EARLY MORNING HOURS. HEAVY RAIN WILL ALSO BE A THREAT WITH THIS LINE.
SINCE THE MIDSOUTH HAS SEEN A LOT OF RAIN IN THE PAST WEEK...FLASH
FLOODING WILL BE A CONCERN. WILL ISSUE A FLASH FLOOD WATCH FOR THE
ENTIRE CWA THROUGH SATURDAY.

KRM

PREV DISCUSSION... /ISSUED 255 PM CDT FRI MAY 8 2009/

LINE OF THUNDERSTORMS EXTEND ACROSS NORTHERN BORDER OF FORECAST
AREA WITH STRONGEST STORM ON WESTERN END OF THIS LINE. AS THESE
STORMS MOVE EAST...WILL BE ABLE TO CLEAR PORTIONS OF TORNADO WATCH
267. DEPENDING ON THE TIMING OF THESE STORMS WILL JUST WAIT UNTIL
WATCH EXPIRES BEFORE ISSUING NEW FORECAST PACKAGE. ONE FRONTAL
BOUNDARY EXTENDS FROM CENTRAL OKLAHOMA THROUGH NORTHWEST ARKANSAS
AND INTO SOUTHERN ILLINOIS WITH A SECOND COLD FRONT ACROSS
NORTHERN IOWA THROUGH EASTERN NEBRASKA INTO WESTERN KANSAS. COLD
FRONTS WILL APPROACH THE REGION TONIGHT WITH SHOWERS AND
THUNDERSTORMS LIKELY OVER THE NORTHERN HALF OF THE FORECAST AREA
AND A CHANCE OF THUNDERSTORMS IN THE SOUTH. THE FRONT WILL MOVE
THROUGH THE FORECAST AREA ON SATURDAY BRINGING MORE SHOWERS AND
THUNDERSTORMS. THE CLOUDS AND WET WEATHER WILL KEEP TEMPERATURES
SOME 5 TO 10 DEGREES COOLER THAN TODAY. THE FRONT WILL STALL OUT
JUST SOUTH OF THE FORECAST AREA PROVIDING FOR A CHANCE OF
THUNDERSTORMS FOR SATURDAY NIGHT AND SUNDAY. COOLER AIR WILL BEGIN
TO MOVE IN BEHIND THE FRONT WITH TEMPERATURES STRUGGLING TO
GETTING OUT OF THE 60S. RAIN SHOULD BE COMPLETELY OUT OF THE
FORECAST AREA BY MONDAY AFTERNOON. DRY WEATHER RETURNS ON TUESDAY
AS SOUTH WINDS BRING BACK WARMER WEATHER TO THE REGION. ANOTHER
COLD FRONT APPROACHES THE REGION WEDNESDAY NIGHT AND MOVES THROUGH
THE FORECAST AREA ON THURSDAY. THE RESULT WILL BE A CHANCE FOR
SHOWERS AND THUNDERSTORMS FROM WEDNESDAY NIGHT THROUGH FRIDAY.

ARS

&&

.AVIATION...

06Z TAF CYCLE

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF THE
COLD FRONT THIS EVENING. AT 04Z THE FRONT WAS LOCATED FROM THE
BOOTHEEL SOUTHWEST INTO THE ARKLATEX WITH VFR CONDITIONS AT ALL TAF
SITES. GIVEN RECENT TRENDS HAVE SLOWED DOWN TIMING AND WILL GO WITH
TEMPOS FOR TSRAS AND MVFR CONDITIONS STARTING AT 06Z AT KJBR...10Z
AT KMEM AND KMKL AND 14Z AT KTUP. BY 12Z-15Z THE FRONT WILL START
WORKING SLOWLY SOUTH SHIFTING WINDS FROM SOUTH AT 10 KTS TO
NORTHWEST AT ABOUT 10 KTS AT KJBR...KMEM AND KMKL. VFR CONDITIONS
EXPECTED AFTER FRONTAL PASSAGE AT THESE TAF SITES THOUGH BRIEF MVFR
CIGS MAY OCCUR THOUGH CONFIDENCE IS TOO LOW TO PLACE IN TAFS ATTM.
FRONT WILL NOT MAKE IT THROUGH KTUP BEFORE 10/00Z SO KEPT VCTS GOING
DURING THE AFTERNOON THERE. SOME LIGHT RAIN MAY MOVE BACK INTO THE
MID SOUTH AFTER 10/00Z THOUGH CONDITIONS SHOULD CONTINUE TO BE VFR.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  57  68  54  76 /  50  50  60  10
MKL  54  65  51  74 /  40  50  60  10
JBR  54  66  51  74 /  40  40  60  10
TUP  59  71  55  75 /  40  50  60  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 8, 7:34 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CDT FRI MAY 8 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
834 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
MIDSOUTH TONIGHT. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO OR TWO WILL
ALSO BE POSSIBLE.

A COLD FRONT OVER THE MIDDLE MISSISSIPPI RIVER VALLEY WILL MOVE
INTO THE MIDSOUTH TONIGHT...SERVING AS A FOCUS FOR CONTINUED
THUNDERSTORM DEVELOPMENT. SOME THUNDERSTORMS TONIGHT MAY PRODUCE
HEAVY RAIN AND FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THE ENTIRE MIDSOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER SATURDAY FOR AREAS
MAINLY SOUTH OF INTERSTATE 40. IN ADDITION...HEAVY RAIN AND FLASH
FLOODING WILL ALSO BE POSSIBLE ACROSS THE ENTIRE MIDSOUTH. A FLASH FLOOD
WATCH HAS BEEN ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED OVER ANY PART OF THE MIDSOUTH
TONIGHT AND ON SATURDAY.

KRM

In the hours before

Special weather statement, May 8, 9:58 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1058 PM CDT FRI MAY 8 2009

ARZ009-MOZ113-090430-
CLAY AR-DUNKLIN MO-
1058 PM CDT FRI MAY 8 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES NORTHWEST OF CHALK BLUFF NATURAL AREA AT 1058 PM CDT...MOVING
EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING AND MALDEN...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, May 8, 11:21 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 AM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             DELAPLAINE              36.23N 90.73W
05/08/2009  E0.88 INCH       GREENE             AR   PUBLIC

0350 PM     HAIL             5 NNW PARAGOULD         36.12N 90.55W
05/08/2009  E0.75 INCH       GREENE             AR   PUBLIC

0405 PM     TSTM WND GST     5 NE PARAGOULD          36.11N 90.45W
05/08/2009  E60.00 MPH       GREENE             AR   PUBLIC

0420 PM     HAIL             ARBYRD                  36.05N 90.24W
05/08/2009  E0.75 INCH       DUNKLIN            MO   PUBLIC

1207 AM     HAIL             3 S KENNETT             36.20N 90.05W
05/09/2009  M0.88 INCH       DUNKLIN            MO   LAW ENFORCEMENT

            ACCOMPANIED BY 45 TO 50 MPH TSTM GUST

&&

DSV
Local storm report, May 8, 11:26 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1226 AM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             DELAPLAINE              36.23N 90.73W
05/08/2009  E0.88 INCH       GREENE             AR   PUBLIC

0350 PM     HAIL             5 NNW PARAGOULD         36.12N 90.55W
05/08/2009  E0.75 INCH       GREENE             AR   PUBLIC

0405 PM     TSTM WND GST     5 NE PARAGOULD          36.11N 90.45W
05/08/2009  E60.00 MPH       GREENE             AR   PUBLIC

0420 PM     HAIL             ARBYRD                  36.05N 90.24W
05/08/2009  E0.75 INCH       DUNKLIN            MO   PUBLIC

1207 AM     HAIL             3 S KENNETT             36.20N 90.05W
05/09/2009  M0.88 INCH       DUNKLIN            MO   LAW ENFORCEMENT

            ACCOMPANIED BY 45 TO 50 MPH TSTM GUST

1222 AM     HEAVY RAIN       4 NW COOTER             36.09N 89.86W
05/09/2009  E0.50 INCH       PEMISCOT           MO   TRAINED SPOTTER

            WALL CLOUD WITH ROTATION...NO FUNNEL YET

&&

DSV
Local storm report, May 8, 11:55 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1255 AM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             DELAPLAINE              36.23N 90.73W
05/08/2009  E0.88 INCH       GREENE             AR   PUBLIC

0350 PM     HAIL             5 NNW PARAGOULD         36.12N 90.55W
05/08/2009  E0.75 INCH       GREENE             AR   PUBLIC

0405 PM     TSTM WND GST     5 NE PARAGOULD          36.11N 90.45W
05/08/2009  E60.00 MPH       GREENE             AR   PUBLIC

0420 PM     HAIL             ARBYRD                  36.05N 90.24W
05/08/2009  E0.75 INCH       DUNKLIN            MO   PUBLIC

1206 AM     FLASH FLOOD      6 SW KENNETT            36.18N 90.12W
05/09/2009                   DUNKLIN            MO   TRAINED SPOTTER

            3 TO 4 INCHES OF WATER ON ROADWAY...MAKING IT IMPASSABLE

1206 AM     TSTM WND GST     6 SW KENNETT            36.18N 90.12W
05/09/2009  E70.00 MPH       DUNKLIN            MO   TRAINED SPOTTER

1207 AM     HAIL             3 S KENNETT             36.20N 90.05W
05/09/2009  M0.88 INCH       DUNKLIN            MO   LAW ENFORCEMENT

            ACCOMPANIED BY 45 TO 50 MPH TSTM GUST

1222 AM     HEAVY RAIN       4 NW COOTER             36.09N 89.86W
05/09/2009  E0.50 INCH       PEMISCOT           MO   TRAINED SPOTTER

            WALL CLOUD WITH ROTATION...NO FUNNEL YET

1250 AM     FLASH FLOOD      MAYNARD                 36.42N 90.90W
05/09/2009                   RANDOLPH           AR   LAW ENFORCEMENT

            WATER MAKING HWY 115 IMPASSABLE...AND IS APPROACHING THE
            NEARBY HOUSES...BUT NOT YET FLOODING THE HOUSES

&&

DSV

The radar

The Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dyer

When
May 9, 12:08 AM CST to 12:13 AM CST
Where
Dyer County, 0.6 mi SSW of Millsfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.142, -89.382

Thunderstorm Wind, Gibson

When
May 9, 12:33 AM CST
Where
Gibson County, Yorkville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -89.120

Winds were estimated at 60 mph in Yorkville.

Hail, Gibson

When
May 9, 12:33 AM CST to 12:38 AM CST
Where
Gibson County, Yorkville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.100, -89.120

Hail, Gibson

When
May 9, 12:46 AM CST to 12:49 AM CST
Where
Gibson County, 0.46 mi ESE of Dyer
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.068, -88.992

Hail, Gibson

When
May 9, 12:59 AM CST to 1:04 AM CST
Where
Gibson County, 0.56 mi WNW of Tuckers Corner to 0.15 mi NE of Tuckers Corner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.002, -88.860

Quarter size hail fell near Vaughns Grove.

Flash Flood, Tipton

When
May 9, 3:30 AM CST to 7:00 AM CST
Where
Tipton County, 0.77 mi ESE of Munford to 0.83 mi S of Crosstown
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
35.444, -89.818

Heavy rain produced flash flooding in and around Atoka. A home was severely damaged by flooding on Kearns Circle.

Flash Flood, Haywood

When
May 9, 4:05 AM CST to 7:05 AM CST
Where
Haywood County, Brownsville to 1.61 mi NE of Brownsville
Cause
Heavy Rain
Reported by
Public
Coordinates
35.600, -89.270

Heavy rain produced flash flooding in and around Brownsville. A backyard had 6 inches of moving flood water.

Flash Flood, Tipton

When
May 9, 6:30 AM CST to 7:30 AM CST
Where
Tipton County, Covington to 1.48 mi SSE of Covington
Cause
Heavy Rain
Reported by
Public
Coordinates
35.570, -89.670

Heavy rain produced flash flooding in Covington. Many streets became impassable due to flood waters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173082, 173084, 173085, 173086, 173087, 173095, 173094, 173089.